Foreign-body granuloma formation following filler injections is most commonly seen with permanent fillers; these reactions can occur years following the injections and often require either an intralesional steroid injection or surgical excision. The authors present a case of a 75-year-old woman with a history of systemic sarcoidosis previously treated with numerous immunosuppressive medications who was examined for bilateral infraorbital nodules and swelling that were unresponsive to treatment. She underwent a bilateral anterior orbitotomy through a transconjunctival approach with mass excision. The histologic analysis was consistent with foreign-body granulomata juxtaposed to implantable material, specifically ArteFill, which was injected many years prior. There were no separate noncaseating granulomas to suggest sarcoidosis as the underlying etiology. It is important to consider prior filler injections in patients with sarcoidosis who present with subcutaneous nodules as this changes management and may prevent the need for more aggressive immunosuppressive treatment.
It is important to consider foreign-body granulomatous reaction to injectable filler in the differential diagnosis of infraorbital masses, especially in those with a known history of sarcoidosis as it changes management.
*Department of Ophthalmology, UT Southwestern Medical Center
†Department of Pathology, UT Southwestern Medical Center, Dallas, Texas, U.S.A.
Accepted for publication March 13, 2019.
The authors have no financial or conflicts of interest to disclose.
Address correspondence and reprint requests to Ronald Mancini, M.D., Department of Ophthalmology, University of Texas Southwestern Medical Center, 5323 Harry Hines Blvd, Dallas, TX 75390-9057. E-mail: Ronald.Mancini@utsouthwestern.edu